Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 20, NWS Twin Cities, MN

March 11, 202216 counties in Minnesota; 7 counties in Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Mar 11, 2022, 2:39 PM CST for 16 counties in Minnesota; 7 counties in Wisconsin. It took effect at Mar 12, 2022, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2022, 2:39 PM CST (20:39 UTC)
In effect from
Mar 12, 2022, 12:00 AM CST
Expired
Mar 12, 2022, 9:00 AM CST
In force
9 hr
Issued by
NWS Twin Cities, MN
All 23 counties

Benton County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Sherburne County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS43 KMPX 112039
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
239 PM CST Fri Mar 11 2022

MNZ041>045-047>053-055-057>059-WIZ014>016-023-025-027-028-120900-
/O.NEW.KMPX.WC.Y.0020.220312T0600Z-220312T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Benson, Willmar, Litchfield, 
Monticello, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
239 PM CST Fri Mar 11 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills of 25 below
  to 35 below zero.

* WHERE...Portions of northwest and west central Wisconsin and
  central, east central, and west central Minnesota; or north of 
  a line from Appleton to Forest Lake, Minnesota, to Eau Claire, 
  Wisconsin. 

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
3 follow-up statements
333 
WWUS43 KMPX 120407
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1007 PM CST Fri Mar 11 2022

MNZ041>045-047>053-055-057>059-WIZ014>016-023-025-027-028-121500-
/O.CON.KMPX.WC.Y.0020.220312T0600Z-220312T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Benson, Willmar, Litchfield, 
Monticello, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
1007 PM CST Fri Mar 11 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Cold wind chills of 25 below to 35 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, and west central Minnesota; or north of 
  a line from Appleton to Forest Lake, Minnesota, to Eau Claire, 
  Wisconsin.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

jrb
327 
WWUS43 KMPX 120813
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
213 AM CST Sat Mar 12 2022

MNZ041>045-047>053-055-057>059-WIZ014>016-023-025-027-028-121500-
/O.CON.KMPX.WC.Y.0020.000000T0000Z-220312T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Benson, Willmar, Litchfield, 
Monticello, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
213 AM CST Sat Mar 12 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Cold wind chills of 25 below to 30 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central, and west central Minnesota; or north of 
  a line from Appleton to Forest Lake, Minnesota, to Eau Claire, 
  Wisconsin.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
635 
WWUS43 KMPX 121516
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
916 AM CST Sat Mar 12 2022

MNZ041>045-047>053-055-057>059-WIZ014>016-023-025-027-028-121630-
/O.EXP.KMPX.WC.Y.0020.000000T0000Z-220312T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Benson, Willmar, Litchfield, 
Monticello, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
916 AM CST Sat Mar 12 2022

...WIND CHILL ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Mar 11, 11:17 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 11, 11:17 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1117 AM CST Fri Mar 11 2022

.UPDATE...
Issued at 1058 AM CST Fri Mar 11 2022

Updated to include 18z aviation discussion below.

&&

.DISCUSSION...(Today through Thursday)
Issued at 341 AM CST Fri Mar 11 2022

Key Messages:

- Below normal temperatures through Saturday, with tonight into
  tomorrow morning the coldest period.

- High confidence in above normal temperature trend into next week.

- Bursts of snow possible in western WI today, with blowing snow due
  to breezy winds elsewhere.

Today through Saturday:
A surface low positioned north of the Great Lakes is already
combining with building high pressure to our west/northwest and has
led to increasing winds this morning, with gusts to 25-30mph to
continue for much of today. This is in combination with a burst of
snow in western WI this morning which had moved through MN overnight,
producing reduced visibilities but difficult to gauge accumulations
due to the winds, with most areas receiving paltry amounts. These
snow showers will exit within the first few hours of daylight today,
with skies clearing out into the latter half of the day and into
tomorrow which will help drop temperatures into the teens below zero
in central MN to near 0 along the southern border. These temperatures
combined with weakening but still breezy winds will result in wind
chills of 15 to 25 below zero but only for a brief period overnight.
Tomorrow will be much warmer as high pressure transitions south of
our area and southerly flow returns, with highs generally in the mid
20s to low 30s. The trickiest part of the forecast was the decision
to omit chances for snowfall tonight, however we could squeeze some
flakes out of the CAA regime and lower cloud bases. The overall
chance for snow is non-zero but the chance for accumulating snow is
negligible.

Sunday through this week:
Several chances for light precipitation are present throughout the
week with our area sitting within a split flow regime, which
typically means low confidence in the precipitation forecast. Our
20-30 percent chances over the period will likely deviate based on
where the ensembles decide to consolidate the systems that will push
through. That being said, our first chance would arrive Saturday
night into Sunday morning with a shortwave upper level trough and jet
streak surging into the area, with the positioning of the features
key in where precip will fall. Currently, the deterministic consensus
puts some accumulating snow showers mainly in central to northern MN,
scraping the northern edge of our CWA with a quick quarter to half
inch of snow. The position of the feature and amounts are sure to
change before Sunday, so stay tuned for updates today and tomorrow
morning in that regard. The shortwave pushes through by midday
Sunday, with another chance for mainly light snow/drizzle to arrive
on Monday morning. This second feature is a bit more spurious than
the first, with a deepening trough over the southern Rockies keeping
a jet streak positioned over us, enough to force said showers.
Deterministic models are split with the GFS favoring much heavier
precipitation also making it farther south, which coinciding with
warmer temperatures would be primarily rain, whereas the CFS keeps a
much weaker system in central MN and the ECMWF favoring the CFS side
of things. Our last foreseeable chance for precipitation would arrive
on Wednesday afternoon/evening with a weak warm front lifting into
the region, producing rain showers as temperatures along the front
increase to mid 40s in central MN to potential low 60s in southern
MN. I'm not going to speak for everyone, but I am more than happy to
accept above normal temperatures even if it means a bit of rain
comes out way.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1058 AM CST Fri Mar 11 2022

The main concerns for this TAF period will include gusty winds with
25-30kt gusts from 290-310 in addition to some blowing snow around
AXN. CIGS are generally VFR but could drop to near MVFR around
midday. Gusts persist through at least 00z, beginning to fall back
towards the end of the period as CIGS also lift with mainly few/sct
high clouds by end of period. Winds shift back to the south toward
the end of the TAF period.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind W 5-10kts becoming S.
Sun...VFR. Wind W-NW 5-10kts.
Mon...VFR. Wind E 5-10kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...BPH
Hazardous weather outlook, Mar 11, 2:39 PM CST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
239 PM CST Fri Mar 11 2022

MNZ041>045-047>053-055-057>059-WIZ014>016-023-025-027-028-122045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
239 PM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

A Wind Chill Advisory is in effect from midnight tonight to 9 AM
Saturday. Wind chills of 25 below to 35 below zero are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for light snow accumulation Saturday night,
then again Sunday night and Monday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ054-056-060>070-073>078-082>085-091>093-WIZ024-026-122045-
Lac Qui Parle-Chippewa-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Pierce-Pepin-
239 PM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Wind chill readings of 15 below to 25 below zero are expected
late.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for light snow accumulation Saturday night,
then again Sunday night and Monday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

Nearby

Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in Wisconsin, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.